Facebook Pixel
EmpowHER Guest

Irregular Period Question (not about pregnancy)

By Anonymous June 24, 2010 - 5:10pm
Rate This

I am 20 years old, and have menstruated since age 13. I have never had a pregnancy. According to this website: my BMI is 26.6 kg/m^2. I do not exercise regularly, although I am a student and I have a twenty minute walk between my dormitory and classes which I make at least twice, but more often four, times a day. I take oral contraceptives, currently Ocella, and have been taking various oral contraceptives since I was 16 or so. My periods are generally heavy with medium pain, but they are very regular, especially since being on Ocella.

However, I finished last month's period on about 6/5, which was about day 2 or 3 of my new pill pack. Today, 6/24, is the first day of the placebo pills for this month, and usually it takes about a day or two of placebo pills for my period to start. However, I started having breakthrough bleeding on about 6/14 or so, and haven't stopped. The flow has been varying in amount from extremely light to medium, with no real consistency even throughout the same day. I have experienced mild cramping, but it's not been nearly as bad nor recognizable as it usually is. However (I'm not sure if this is relevant, sorry), I have experienced unusual constipation and diarrhea throughout this time. I haven't skipped pills, and the last time my parner and I had sex was like three weeks ago, but (as always) it was with a condom. I'm not concerned that this is a pregnancy, but I am concerned in general because this kind of irregularity in bleeding has not happened to me before now. Also, it's extremely uncomfortable. I have no way of being able to tell when it's going to stop, because as I mentioned, on various days it has been lighter, then heavier, then lighter, with no general trend in either direction.

The only cause I can come up with is stress. I am usually under a lot of stress, but I just started an intensive immersive summer language school which is far from home. The start of classes coincided with the start of the bleeding. But I have settled in now (it's been two weeks), and I don't understand this much bleeding. I'm pretty sure it's just stress, but does anyone have a different theory, and/or a conjecture as to when it will stop?

I appreciate your help!

Add a Comment9 Comments

EmpowHER Guest

I just want to thank all of you for your help. I have this same problem and like Anonymous, I am on Ocella. It's nice to know that this is a common problem and that I'm not the only one it happens to.

August 10, 2012 - 11:27am
EmpowHER Guest

Ok, I didn't go to the health center because so far today i have not bled. However, I did call my usual gynecologist's office to see what their advice was, but they have not gotten back to me. I've heard with Yaz ( I'm on ocella, the generic version), breakthrough bleeding is extremely common. Does anyone know if this is so?

June 30, 2010 - 5:21pm
(reply to Anonymous)

Yes, it is extremely common to have breakthrough bleeding with Yaz. The breakthrough bleeding is usually more like spotting or a light period, however.

Today is July 1st, how are you doing today?

Since your gynecologist's appointment is already scheduled for August, you may be OK waiting until that time to be seen. Please see a doctor at your Health Center if you experience any additional bleeding or pain, OK?

July 1, 2010 - 1:55pm
EmpowHER Guest

Well, so far bleeding has not stopped. It's very light, but still there. I am in the US over the summer, at a private college, but a very long way from home. I think I am going to check about a health center, because I'm a bit nervous about this whole thing, but do you think they would really be able to tell me much beyond "go home and wait it out" if it's not a serious condition, but merely a long period? Are there medicines or anything that stop this?

June 29, 2010 - 2:16pm
(reply to Anonymous)

Yes, there are medications that can help stop the bleeding (primarily synthetic hormones), but it is important to have a medical evaluation to rule out any underlying medical conditions that can cause continued bleeding. Many of these conditions have relatively-easy remedies!

Let me know if you would like any additional information, and please contact your Health Center at the College (I assume they have one?).

June 29, 2010 - 2:44pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

They do have a health center, and I am going tomorrow in order to rule out anything like some kind of uterine infection, etc. I will post here and let you know what I find out. Thank you for the help thus far! :)

June 29, 2010 - 6:11pm

I'm glad you found us, Anon. I hope the bleeding stopped over the weekend. Did it?

What country are you in for the summer? Are you at a university? Is there a student health center?

June 28, 2010 - 8:51am

Irregular periods are common, and breakthrough bleeding is also common when using hormonal contraceptives.

The time to call your doctor is when you have "abnormal bleeding", which is defined by:
- bleeding that lasts for longer than 7 days
- excessive bleeding; soaking more than one pad or tampon in an hour
- extreme or unusual pain

Since you have been bleeding (menstrual period or breakthrough) for more than 7 days, it is important to call your doctor to have any medical conditions ruled out. It most definitely could be stress-related, but since you have a gynecologist (I assume, since you have a prescription for birth control pills), please call your Gyn and talk with him/her about your symptoms and how long you have been bleeding.

Please let us know how you are doing, and what your doctor advises for you! You may also go to your University Health Center, as an alternative.

June 24, 2010 - 7:43pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

Thank you for the quick reply!

Unfortunately, I am very far from home for this summer. I will be back home mid-August. I have already scheduled my yearly gyno appt for soon after my return home, so I will discuss this incident with her, but if I am still bleeding after the weekend I will try to find a doctor here on Monday. I really appreciate this resource, as I am far from home and my regular, insurance-approved doctors, and sort of nervous about this.

June 25, 2010 - 2:48am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!